Monday Pharmaceutical Mystery: November 4

Why is KS experiencing hypertension?

Your regular patient, KS, age 52 years, comes over to talk to you after checking her blood pressure on the machine in your store. She mentions that her blood pressure is always around 115/80, but today it was 140/90.

KS takes losartan/hydrochlorothiazide 50/12.5 mg every morning. She has been on this dose for several years without any issues, and her blood pressure has been well controlled.

Mystery: Why is KS suddenly experiencing hypertension despite no changes in medication?

Solution: Upon chatting with KS to try to figure out why her blood pressure increased, you find that the only unusual thing she mentioned was that she has been eating a “ton” of black licorice that she got from a Halloween clearance sale .

Sure enough, you look this up on a whim to find that black licorice is the culprit. The FDA reports that black licorice contains glycyrrhizin, a sweetening compound that comes from licorice root. Glycyrrhizin can cause a decrease in potassium levels, which in some patients can lead to arrhythmia, hypertension, edema, lethargy, and congestive heart failure.

These issues tend to occur in adults age 40 years or older, possibly those with a history of heart disease and/or hypertension.

When the patient stops eating black licorice, potassium levels usually return to normal with no permanent issues.

REFERENCE

FDA Black Licorice: Trick or Treat? https://www.fda.gov/consumers/consumer-updates/black-licorice-trick-or-treat Accessed November 1, 2019.